Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Twin Cities, MN

July 14, 2003Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2003, 9:19 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:19 PM CDT (02:19 UTC)
Expired
Jul 14, 2003, 10:00 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KMPX 150219
SVRMPX
MNC047-147-150300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEELE COUNTY IN SOUTH CENTRAL MINNESOTA
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 1000 PM CDT

* AT 918 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS     
  ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF OWATONNA TO 15    
  MILES SOUTH OF WASECA TO 13 MILES NORTHWEST OF ALBERT              
  LEA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBERT LEA.
  OWATONNA.
  ELLENDALE.
  CLARKS GROVE.
  MANCHESTER.
  ALDEN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4418 9337 4388 9340 4373 9362 4357 9343
          4355 9310 4387 9309 4418 9307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:34 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 2:34 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT MON JUL 14 2003

SURFACE LOW PRESSURE NEAR KFSD AT MID AFTERNOON SHOULD TRACK INTO NW
IA OVER THE NEXT SEVERAL HOURS BASED ON PRESSURE RISE/FALL COUPLET
NW AND SE OF THE LOW. VERY UNSTABLE CONDITIONS EXIST OVER EASTERN NE
AND WESTERN IA AND FAR SW MN. BELIEVE THIS IS WHERE MUCH OF THE
ACTION WILL BE DURING THE LATE AFTERNOON AND EVENING HOURS. ANOTHER
AREA OF CONCERN WILL BE FAR NORTHERN MN IN THE VICINITY OF ANOTHER
SURFACE LOW. A SURFACE TROUGH CONNECTS THESE TWO LOWS AND
TEMPERATURES ARE REBOUNDING ACROSS WEST CENTRAL MN. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO KEEP DEVELOPING FOR THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING AHEAD OF THE TROUGH WITH MORE
WIDESPREAD ACTIVITY CONTINUING OVER EASTERN MN AND WEST CENTRAL WI
WHERE BETTER H8-H3 THICKNESS DIFFLUENCE IS INDICATED AND AMPLE H8-H7
THETA-E ADVECTION IS FORECAST. WILL HAVE CHANCE POPS ACROSS THE
WESTERN CWA THIS EVENING WITH LIKELY POPS IN THE EAST. A COOL FRONT
WILL THEN MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS.
A COUPLE OF DRY AND PLEASANT DAYS ARE THEN IN THE OFFING FOR TUESDAY
AND WEDNESDAY. PATTERN BEGINS TO BECOME MORE CONFUSED LATER
WEDNESDAY AND THURSDAY AS A COOL FRONT DROPS SOUTH FROM CANADA. 12Z
AVN HANGS THE FRONT UP ACROSS THE CWA BY FRIDAY MORNING AND WILL
HAVE LOW CHANCE POPS WITH THE FRONT FOR SEVERAL DAYS. WILL KEEP THE
WEEKEND DRY WITH ANOTHER CHANCE FOR RAIN MOVING BACK IN ON MONDAY.

.MSP...NONE.

RAH
Hazardous weather outlook, Jul 14, 5:10 AM CDT, 16 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
SOUTHERN MINNESOTA TODAY INTO THIS EVENING.  THE MODERATE RISK AREA
IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND
NEAR EAU CLAIRE WISCONSIN.  SURROUNDING THE MODERATE RISK IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.  A COLD FRONT AND LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO
WESTERN WISCONSIN TONIGHT.  STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS
EVENING.  THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED
OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS
EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.

In the hours before

Special weather statement, Jul 14, 8:30 PM CDT, 49 minutes before
MNZ041-047-048-054>056-064-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT MON JUL 14 2003

...TORNADO WATCH CANCELLED FOR WEST CENTRAL MINNESOTA...

TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR WEST CENTRAL
MINNESOTA.  AREAS WEST OF A LINE FROM ALEXANDRIA TO NEAR MONTEVIDEO
TO REDWOOD FALLS ARE NO LONGER UNDER A TORNADO WATCH.

BAP
Local storm report, Jul 14, 8:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0835 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    4 S MANKATO               MN   TORNADO
07/14/03   BLUE EARTH                     TRAINDED SPOTTER REPORTED
                                          LARGE TORNADO 4 MILES EAST
                                          OF RAPIDAN

AJZ
Local storm report, Jul 14, 8:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0837 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    5 S MANKATO               MN   TORNADO
07/14/03   BLUE EARTH                     LAW ENFORCEMENT REPORTED
                                          MULTIPLE TORNADOES 5 MILES
                                          EAST OF RAPIDAN MOVING EAST
                                          AT 30 MPH.

AJZ
Local storm report, Jul 14, 8:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0843 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    1 W ST CLAIR              MN   TORNADO
07/14/03   BLUE EARTH                     LAW ENFORECEMENT REPORTED
                                          TORNADO WITH COPIOUS
                                          AMOUNTS OF DEBRIS 1 MILE
                                          WEST OF ST CLAIR MOVING
                                          TOWARD ST CLAIR.

AJZ
Local storm report, Jul 14, 8:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0851 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 PM    ST CLAIR                  MN   TORNADO
07/14/03   BLUE EARTH                     LAW ENFORCEMENT REPORTED
                                          TORNADO MOVING THROUGH ST
                                          CLAIR

AJZ
Special weather statement, Jul 14, 8:58 PM CDT, 21 minutes before
MNZ042>045-049>053-057>061-065>068-073>075-082-150230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT MON JUL 14 2003

...TORNADO WATCH CANCELLED FOR MOST OF CENTRAL MINNESOTA AS WELL AS
THE NORTHWEST PORTION OF THE TWIN CITIES METRO AREA...

TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR AREAS NORTHWEST OF A
LINE FROM CENTER CITY...TO ANOKA...TO WACONIA TO NEW ULM.  SOME
CITIES NO LONGER UNDER THE WATCH INCLUDE...ST. CLOUD...REDWOOD
FALLS...WILLMAR...LITTLE FALLS...GAYLORD...WILLMAR...AND HUTCHINSON.

BAP

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:09 PM CDTTornado WarningMPXWashington36 min
Jul 14, 7:12 PM CDTTornado WarningMPXBrown33 min
Jul 14, 7:20 PM CDTSevere Thunderstorm WarningMPXSibley25 min
Jul 14, 7:37 PM CDTTornado WarningMPXBlue Earth38 min
Jul 14, 7:54 PM CDTSevere Thunderstorm WarningMPXDakota, Scott51 min
Jul 14, 7:59 PM CDTTornado WarningMPXLe Sueur31 min
Jul 14, 8:05 PM CDTTornado WarningMPXNicollet25 min
Jul 14, 8:13 PM CDTTornado WarningMPXBlue Earth32 min
Jul 14, 8:27 PM CDTTornado WarningMPXLe Sueur33 min
Jul 14, 8:29 PM CDTSevere Thunderstorm WarningMPXRice46 min
Jul 14, 8:44 PM CDTTornado WarningMPXBlue Earth, Waseca46 min
Jul 14, 9:04 PM CDTTornado WarningMPXFaribault41 min
Jul 14, 9:42 PM CDTTornado WarningMPXFreeborn33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.